Oregon, 2004

Heavy Snow in Oregon, January 3 to 4, 2004

January 3 to 4, 2004 · NWS PDT · 1 event in 1 county or zone

Heavy snow fell in the Eastern Columbia River Gorge, with 8 inches of snow reported in The Dalles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow fell in the Eastern Columbia River Gorge, with 8 inches of snow reported in The Dalles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 3, 9:10 AM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 3, 9:10 AM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
910 AM PST SAT JAN 3 2004

.SHORT TERM...NO UPDATES PLANNED THIS MORNING.  ARCTIC FRONT MAKING
PROGRESS INTO CENTRAL WASHINGTON...WITH THE MAIN FRONTAL PUSH IN AND
AROUND MOSES LAKE AT THIS TIME.  IT WILL CONTINUE TO PUSH SOUTH
TODAY WITH PRECIPITATION INITIATING IN NORTH CENTRAL OREGON THIS
AFTERNOON.  TEMPERATURES LOOK VERY COLD BEHIND THIS FRONT ESPECIALLY
SUNDAY NIGHT.  CANTIN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A PACIFIC WARM FRONT
WILL MOVE THROUGH THE AREA MONDAY NIGHT AND TUESDAY.  MOISTURE
ASSOCIATED WITH THE FRONT WILL RIDE UP AND OVER THE FRIGID AIR AT
THE SURFACE...BRINGING WIDESPREAD SNOW TO THE AREA DURING THE ONSET
OF THE EVENT.  THEN...ON TUESDAY A WINTRY MIX IS EXPECTED ACROSS THE
AREA AS WARMER AIR ALOFT CONTINUES TO MOVE INTO THE REGION...WHILE
THE COLD AIR REMAINS TRAPPED IN THE LOWER ELEVATIONS.  A GRADUAL
TRANSITION TO A MORE TYPICAL PACIFIC NORTHWEST WINTER PATTERN IS
EXPECTED WEDNESDAY...WHICH MEANS PRECIPITATION MAINLY IN THE FORM OF
RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS.  WILL HAVE TO KEEP AN
EYE ON THE POSSIBILITY FOR RIVER FLOODING MID TO LATE WEEK AS LOW
LEVEL SNOW MELTS COMBINED WITH SYSTEM AFTER SYSTEM MOVING IN OFF THE
PACIFIC OCEAN.  WOLF

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 32 9 13 / 70 50 10
WALLA WALLA         32 9 11 / 60 30 10
TRI-CITIES          32 5 10 / 60 20 10
YAKIMA              30 7 10 / 60 20 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

91
Hazardous weather outlook, Jan 3, 4:50 AM PST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
450 AM PST SAT JAN 3 2004

ORZ041>050-WAZ024>030-041300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

AN ARCTIC FRONT WILL PUSH SOUTHWARD THROUGH THE FORECAST AREA THIS
AFTERNOON AND OVERNIGHT BRINGING AN INCREASED CHANCE OF SNOW AND MUCH
COLDER TEMPERATURES. SNOW ACCUMULATIONS OF 1 TO 2 INCHES CAN BE
EXPECTED IN THE COOLUMBIA BASIN AND SURROUNDING LOW ELEVATIONS.
MOUNTAINS COULD SEE 3 TO 6 INCHES ESPECIALLY ACROSS NORTHERN OREGON
BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY AS A COLD
CANADIAN ARCTIC AIR MASS SETTLES OVER THE PACIFIC NORTHWEST. LOW
TEMPERATURES MONDAY MORNING WILL DROP INTO THE SINGLE DIGITS AND SUB
ZERO READINGS. WITH WINDS AROUND 10 MPH WIND CHILL TEMPERATURES COULD
REACH MINUS 15 DEGREES OR COLDER.

A MOIST PACIFIC WEATHER SYSTEM WILL MOVING INTO THE REGION MONDAY
NIGHT AND TUESDAY CAPABLE OF PRODUCING A MAJOR WINTER STORM.
PRECIPITATION WILL BEGIN AS SNOW MONDAY NIGHT THEN TURN TO A MIX OF
RAIN...FREEZING RAIN AND SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Columbia River Gorge

When
January 3, 1:00 PM PST to January 4, 10:02 AM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383619.